Three patients with cancer experienced severe side-effects after starting anti-neuropathic pain therapy. All patients, 1 woman and 2 men aged between 69 and 71, fell or had problems with balance. These side-effects diminished after reducing the doses or stopping the medication. It seems that side-effects in patients with cancer are more common and more severe than in other populations with neuropathic pain, such as patients with diabetic neuropathy or postherpetic neuralgia. There is little research into the treatment of neuropathic pain in patients with cancer. In this patient group it is advisable to monitor the patient at least once a week for an optimal treatment and to prevent severe side-effects, especially in the first weeks after starting the treatment.
Conflict of interest: none declared. Financial support: the authors received a grant for their research from the efficiency programme of the Netherlands Organisation for Health Research and Development (NL18892.091.07).